Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Duluth, MN

July 4, 2018Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 4, 2018, 4:37 PM CDT for Sawyer County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 4:37 PM CDT (21:37 UTC)
Expired
Jul 4, 2018, 5:00 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 148 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KDLH 042137
SVRDLH
WIC113-042200-
/O.NEW.KDLH.SV.W.0101.180704T2137Z-180704T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
437 PM CDT WED JUL 4 2018

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sawyer County in northwestern Wisconsin...

* Until 500 PM CDT

* At 436 PM CDT, a severe thunderstorm was located near Radisson, or
  14 miles south of Chippewa Flowage, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Winter, Radisson, Exeland, Ojibwa, Connors Lake, and Loretta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4577 9134 4596 9082 4573 9068 4564 9111
      4564 9126
TIME...MOT...LOC 2136Z 247DEG 37KT 4572 9120 

HAIL...1.00IN
WIND...60MPH
 
$$

Huyck
1 follow-up statement
819 
WWUS53 KDLH 042150
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
450 PM CDT WED JUL 4 2018

WIC113-042200-
/O.CON.KDLH.SV.W.0101.000000T0000Z-180704T2200Z/
Sawyer WI-
450 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN SAWYER COUNTY...

At 449 PM CDT, a severe thunderstorm was located near Winter, or 14
miles southeast of Chippewa Flowage, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Winter, Ojibwa, Connors Lake, and Loretta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4568 9109 4579 9114 4594 9081 4573 9068
      4572 9071
TIME...MOT...LOC 2149Z 249DEG 32KT 4576 9104 

HAIL...1.00IN
WIND...60MPH
 
$$

Huyck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:51 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 4, 3:51 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
351 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 350 PM CDT Wed Jul 4 2018

This afternoon and tonight the main concern is for lingering
chances for severe storms, along with the potential for some
localized flooding.

A cold front is still advancing into the western portions of the
forecast area, with a very warm and humid airmass pooling over the
northland ahead of it. However, the morning MCS and associated
pressure rises, and only weak convergence along the boundary, weak
capping aloft and stronger convection to our south leaves us with
a reduced potential for convection across the Northland this
afternoon and early evening. However, aloft we have a couple small
shortwaves moving through central MN towards northwest WI that are
already associated with convection that may spread into northwest
Wisconsin this evening and then again overnight with another
shortwave that is over eastern South Dakota. With that have kept
pops going over my southeastern CWA for tonight, with smaller pops
or even dry into northern Minnesota. A ridge of high pressure
builds into the area on Thursday, and lingers over the area
through Friday, pushing storms well to our south. Temperatures
will be cooler on Thursday with the surface winds out of the
northwest despite the sunshine, but then warmer again Friday with
southwest return flow beginning during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 350 PM CDT Wed Jul 4 2018

As high pressure shifts eastward away from the region, a low
pressure system will move eastward across Canada. Its associated
warm front followed by its cold front will dip southward and move
through the CWA beginning Saturday night into Monday. This will
bring a chance for showers and thunderstorms to the area. On Monday,
relatively weak high pressure begins to build in from the north
keeping the remaining showers limited to central Minnesota and
northern Wisconsin. Temperatures will be slightly above climo with
highs generally in the 80s and lows in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jul 4 2018

This forecast is complicated by the convective trends, with a line
now exiting the area to the east, and additional storms expected
to re-develop in the next few hours ahead of a cold front moving
through the area. Expect new development in the 20-23z time range,
which should mainly affect KBRD, KDLH and KHYR through 02z.
Another wave of thunderstorms may affect KHYR after 02z until no
later than 08z tonight. After 08z do not expect any more
thunderstorms, with winds turning northwest and decreasing to
10kts or less. Winds increase for most sites once again after 15z
to northwest around 10-15kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  77  53  79 /  20   0   0   0
INL  57  74  51  80 /   0   0   0   0
BRD  62  78  55  80 /  10   0   0   0
HYR  65  80  52  81 /  40   0   0   0
ASX  62  78  52  79 /  30   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...KC
AVIATION...LE
Hazardous weather outlook, Jul 4, 4:06 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
406 PM CDT Wed Jul 4 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
406 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are possible across east central
Minnesota and northwest Wisconsin late this afternoon and this
evening. Damaging winds, hail, heavy rain, and lightning will be
the main threats. Localized flooding is possible for areas along
and east of Interstate 35, including northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at various times from Saturday night
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this evening to report hail, wind
damage, and rainfall with potentially strong to severe storms.

LSZ121-140>148-052115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
406 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this evening over western Lake Superior,
mainly this afternoon and early evening. Some storms could be
strong to severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at various times from Saturday night
through Tuesday night.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 4, 12:50 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
1250 PM CDT WED JUL 4 2018

WIZ003-004-009-041815-
Price-Iron-Ashland-
1250 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IRON...SOUTHEASTERN
ASHLAND AND PRICE COUNTIES...

At 1250 PM CDT, strong thunderstorms were along a line extending from
12 miles northwest of Bessemer, to 9 miles southeast of Upson, to
near Fifield, to 8 miles east of Jump River, and moving east at 30
mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Hurley, Phillips, Mercer,
Fifield, Ogema, Prentice, Butternut, Spirit, Catawba, Gile, Montreal,
Kimball, Pence, Long Lake In Iron County, Kennan, Pike Lake, Gile
Flowage, and Brantwood.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4538 9068 4575 9068 4599 9053 4655 9034
      4655 9033 4652 9031 4650 9022 4634 9012
      4630 8993 4599 8993 4598 9004 4538 9004
TIME...MOT...LOC 1750Z 249DEG 24KT 4663 9019 4626 9028 4592 9035 4539
9064

Huyck
Special weather statement, Jul 4, 1:13 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 PM CDT WED JUL 4 2018

WIZ003-004-009-041845-
Price-Iron-Ashland-
113 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND PRICE COUNTIES...

At 112 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Wakefield, to 10 miles east of Fifield, to near
Phillips, to near Catawba, and moving east at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Phillips, Mercer, Fifield,
Ogema, Prentice, Spirit, Catawba, Long Lake In Iron County, Kennan,
Van Buskirk, Pike Lake, Clifford, Manitowish, Island Lake Iron
County, Wilson Lake Near Phillips, Fisher Lake, Brantwood, and
Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4556 9068 4593 9044 4637 9028 4640 9015
      4634 9012 4630 8993 4599 8993 4598 9004
      4538 9004 4538 9068
TIME...MOT...LOC 1812Z 254DEG 28KT 4636 8994 4591 9021 4570 9029 4552
9049

Huyck
Special weather statement, Jul 4, 1:42 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
142 PM CDT WED JUL 4 2018

WIZ004-009-041915-
Price-Iron-
142 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
EASTERN PRICE COUNTIES...

At 142 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Winchester, to 10 miles west of Willow Reservoir, to
7 miles northwest of Chelsea, and moving east at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Ogema, Prentice, Spirit, Brantwood, Pike Lake, Cranberry Lake, and
Clifford.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4578 9022 4606 9010 4609 8993 4599 8993
      4598 9004 4538 9004 4538 9064
TIME...MOT...LOC 1841Z 247DEG 26KT 4621 8973 4575 9006 4533 9046

Huyck
Local storm report, Jul 4, 2:10 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
210 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HEAVY RAIN       3 W IRON JUNCTION       47.42N 92.66W
07/04/2018  E0.80 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KLH
Local storm report, Jul 4, 2:44 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
244 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     PHILLIPS                45.69N 90.40W
07/04/2018                   PRICE              WI   TRAINED SPOTTER

            NON-SEVERE THUNDERSTORM WINDS KNOCKED A
            CLUSTER OF BRANCHES OFF A WEAK POINT ON A
            LARGE TREE. MEASURED 31 MPH WINDS.

&&

KC
Special weather statement, Jul 4, 4:20 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
420 PM CDT WED JUL 4 2018

WIZ008-042145-
Sawyer-
420 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SAWYER
COUNTY...

At 420 PM CDT, strong thunderstorms were along a line extending from
New Post, to Couderay, to 7 miles east of Birchwood, and moving east
at 35 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Chippewa Flowage, Winter, Radisson, Exeland, Couderay, New Post,
Ojibwa, Reserve, Chief Lake, Lac Courte Oreilles Reservation, Deer
Lake, and Chippewa Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4564 9153 4593 9133 4598 9087 4564 9117
TIME...MOT...LOC 2120Z 253DEG 30KT 4590 9123 4581 9131 4570 9141

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:51 AM CDTSevere Thunderstorm WarningDLHAshland24 min
Jul 4, 12:17 PM CDTSpecial Weather StatementDLHAshland, Iron43 min
Jul 4, 12:50 PM CDTSpecial Weather StatementDLHIron, Price25 min
Jul 4, 1:13 PM CDTSpecial Weather StatementDLHIron, Price32 min
Jul 4, 1:42 PM CDTSpecial Weather StatementDLHPrice33 min
Jul 4, 4:20 PM CDTSpecial Weather StatementDLHSawyer25 min
Jul 4, 4:59 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer31 min
Jul 4, 5:31 PM CDTSpecial Weather StatementDLHPrice29 min
Jul 4, 5:53 PM CDTSpecial Weather StatementDLHSawyer37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.